One thing leads to another - I’ve had the fullness in my left ear for the last few days, and it even affected my hearing. But I know what caused it: I gave myself my primary trigger, and I knew it when I was doing it!
I’m in menopause transition, and I needed a “booster” hit of local (supposedly not systemic) hormone because of skin tearing that some women get due to lack of estrogen. Yes, having your skin ripped down there does tend to kill the mood. (OK, that’s an exaggeration - the skin tears aren’t big but they feel like paper cuts.) Was hoping to stop using the stuff altogether, by just having intimate relations on a very regular basis - that’s supposed to be able to help the skin problem. But the skin problem that caused me to go to my GYN in the first place came back when I stopped using it, so you can’t start a regular “program” if it hurts!
I thought I’d just use the local hormone one more time or two without too much trouble - I’m still having daily “swaying” since I first started the hormone back in November, but I can live with that - the good news is that since I’m on Topamax, I haven’t had any tunnel vision or severe dizziness like I had before (the kind where I couldn’t even walk without holding onto something - I also had the tinnitus come back in that left ear too, but it’s mild and I only notice it in quiet rooms).
But the fullness was sticking around for days, and this was new - as I recall, it was something that used to last for only hours, maybe a day at most. And the hearing loss wasn’t great, but it was bothering me. This supposedly local hormone DOES get into your system (I did a lot of research on it), and as we all know, it doesn’t take much for a migraineur to be affected!
So I will be going back to my neurologist - and maybe my primary care physician too - but in the meantime, I did a bad thing and asked my husband for a half of one of his diuretic pills that he takes for his blood pressure. He takes 25 mg hydrochlorothiazide. So I got 12.5 mg of it. I knew taking it at bedtime meant I’d be getting up a few times in the night, but my hearing loss was really starting to bother me - I don’t recommend doing this kind of thing, because I know you should never take anybody else’s prescription medication, so I should be slapped on the wrist for this, I know!! But it worked. I woke up with almost no fullness in my ear and my hearing almost back to normal. Excess fluid in the inner ear may be due in part to migraine (as jennyd’s doc says - see post above) but also, estrogen causes water retention too, and that’s what I’ve been giving to myself. It’s my main trigger, as far as I can tell (either estrogen itself, or hormone level fluctuation).
I’m thinking that if I can’t get off this hormone stuff (I don’t want to give up my sex life), I may have to consider an increase in my Topamax dose to possibly raise my threshold - but I may also need a diuretic of my own in case I keep getting this ear fullness. I don’t know if the neurologist would want to prescribe that, so that’s why I’m thinking I may need to see my primary. Like I said at the beginning, one thing leads to another! :roll: